Do antibiotics cause breakouts?
Antibiotics don’t usually cause breakouts. Antibiotics are designed to rid the body of bacteria, but your body’s microbiome needs some bacteria to have a healthy skin flora. Without it, yeast (and yeast conditions, like fungal acne) can flourish. So sometimes people on antibiotics might experience fungal infections that they confuse with acne.
Some antibiotics are used in short terms to treat acne.1 Doctors may prescribe oral antibiotics (the most popular being tetracycline or a macrolide) for very severe cases of acne. However, the American Academy of Dermatology does not recommend using them as a lone treatment for acne because your body can develop antibiotic resistance and there are other options to clear body acne with shown results,2 like benzoyl peroxide.3 In fact, doctors usually prescribe both an antibiotic and benzoyl peroxide topical treatment to fight acne because benzoyl peroxide helps the body avoid antibiotic resistance.4
1How long can I take an antibiotic to treat my acne? by the American Academy of Dermatology Association.
2Acne Clinical Guideline by the American Academy of Dermatology Association.
3Topical benzoyl peroxide for acne by Zhirong Yang et al. Cochrane Database Syst Rev.
4Acne: Treatment With Antibiotics by University of Michigan Health.
There’s more to come.
Sign up to receive periodical updates on Mass Index, and to be the first to know when Soft Services launches new products. (If we don’t have any updates, we won’t email you.)